New Mexico, 2014

Flash Flooding and Heavy Rain in New Mexico, September 21, 2014

September 21, 2014 · NWS ABQ · 6 events in 4 counties and zones

A prolonged period of moderate to locally heavy rainfall associated with the remnant moisture from Hurricane Odile impacted much of southern and eastern New Mexico between the 17th and 20th. Many areas from the upper Gila region of Catron County eastward across Socorro and Lincoln counties into the eastern plains reported 4 day rainfall amounts of 2 to nearly 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A prolonged period of moderate to locally heavy rainfall associated with the remnant moisture from Hurricane Odile impacted much of southern and eastern New Mexico between the 17th and 20th. Many areas from the upper Gila region of Catron County eastward across Socorro and Lincoln counties into the eastern plains reported 4 day rainfall amounts of 2 to nearly 5 inches. This prolonged heavy rainfall event and abundant remnant moisture set the stage for flash flooding as a second upper disturbance approached from northwestern Mexico on the 21st. A large area of heavy rainfall shifted very slowly north across Lincoln and Chaves counties resulting in flash flooding. A persistent area of torrential rainfall later in the day around Cimarron also produced significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 21, 11:03 AM MST, 57 minutes earlier.

Area forecast discussion, Sep 21, 11:03 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1203 PM MDT SUN SEP 21 2014

.UPDATE...
WENT AHEAD AND EXPANDED THE FLASH FLOOD WATCH ACROSS SOCORRO AND
THE REMAINDER OF LINCOLN COUNTY. AT LEAST SOME MODELS INDICATE
HEAVY RAIN WILL IMPACT THESE AREAS LATER TONIGHT AND MONDAY.
LITTLE CHANGE OTHERWISE...DID MAKE SOME MINOR CHANGES TO HIGHS
TODAY.

&&

.PREV DISCUSSION...1146 AM MDT SUN SEP 21 2014...
.AVIATION...
18Z TAF CYCLE
MVFR/IFR CIGS WILL CONTINUE ACROSS MUCH OF EC/SE NM THIS AFTN DUE
TO ABUNDANT MOISTURE ADVECTING INTO THE AREA. SHRA AND ISOLD TSRA
WILL CONTINUE ACROSS THE EAST...MOST WIDESPREAD SHRA ACROSS THE
SE. LOCALIZED LIFR CONDITIONS ARE POSSIBLE IN THE HEAVIEST
RAIN. SHRA/TSRA WILL EXPAND IN COVERAGE ACROSS THE WEST THIS AFTN
GENERALLY AFT 20Z...AS UPPER LOW OVER NEVADA SHIFTS NEWD. THE
TROUGH AXIS WILL SHIFT OVER NM OVERNIGHT AND EARLY MONDAY MORNING.
AHEAD OF IT...MAINLY ACROSS CENTRAL AND EASTERN NM...STORMS WILL
CONTINUE OR REDEVELOP. LOW CLOUDS AND PERHAPS SOME REDUCED VSBYS
ARE ALSO POSSIBLE WHERE ITS NOT RAINING AFTER SUNSET ACROSS THE
EAST. IN SHORT...A VERY ACTIVE NEXT 24-30 HOURS ARE ON TAP.

34

&&

.PREV DISCUSSION...417 AM MDT SUN SEP 21 2014...
.SYNOPSIS...
AN ACTIVE SHOWER AND THUNDERSTORM PATTERN IS EXPECTED TODAY THROUGH
MONDAY. AN UPPER LEVEL STORM SYSTEM OVER CENTRAL CALIFORNIA WILL
SLOWLY TRACK EASTWARD TODAY AND PASS THROUGH THE CENTRAL AND
SOUTHERN ROCKIES MONDAY. AHEAD OF THIS SYSTEM...AN EXTENDED PERIOD
OF MOIST LOW LEVEL EAST WINDS ALONG WITH A TAP OF DEEP MONSOON
MOISTURE FROM MEXICO IS EXPECTED. THE COMBINATION OF THESE FEATURES
WILL LEAD TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY AND THE
LIKELIHOOD OF LOCALLY HEAVY RAINFALL. LOCATIONS WHICH HAVE
RECEIVED HEAVY RAINFALL RECENTLY WILL BE MOST SUSCEPTIBLE TO FLASH
FLOODING ALONG WITH BURN SCARS. A DRIER WEATHER PATTERN WILL
DEVELOP BY TUESDAY AND EXTEND THROUGH MUCH OF THE WORK WEEK WITH
ONLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY FAVORING THE HIGHER
TERRAIN AND EAST.

&&

.DISCUSSION...
ACTIVE WX PATTERN TODAY THROUGH MONDAY. INCLUDED A MENTION OF
LOCALLY HEAVY RAIN FOR THE SE QUARTER AND PORTIONS OF WC/SW
NM TODAY...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL/FLASH
FLOODING EXPANDING TONIGHT/MON AM ESPECIALLY NEAR/EAST OF THE
CENTRAL MOUNTAIN CHAIN.  NO CHANGES PLANNED TO PREVIOUS FLASH
FLOOD WATCH. WHILE THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL
EXPAND TO INCLUDE MORE OF THE AREA TONIGHT- MONDAY...MUCH DRIER
ANTECEDENT CONDITIONS EXIST OUTSIDE THE CURRENT WATCH AND
COMBINED WITH SOMEWHAT FASTER STORM MOTIONS AS WE TRANSITION
THROUGH TONIGHT AND MONDAY SHOULD PRECLUDE SIGNIFICANT EXPANSION
OF THE WATCH. WE/LL CONTINUE TO CLOSELY MONITOR PARTICULARLY FOR
THE BURN SCARS.

WX/POP GRIDS ON TRACK FOR TODAY WITH ONLY MINOR CHANGES. TRENDED
POPS UPWARD TONIGHT-MONDAY...ESPECIALLY IN THE FAVORED SW TO NE
CORRIDOR AS WELL AS AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN. DESPITE
THE INCREASED MOISTURE/CLOUD COVER...AFTERNOON TEMPS WILL REMAIN
A LITTLE ABOVE SEASONAL AVERAGES CENTRAL/WEST. THUS... OUTFLOW
BOUNDARY INTERACTIONS LATE TODAY INTO THE EVENING COULD BE RATHER
EFFECTIVE/DYNAMIC ESPECIALLY BETWEEN THE DIVIDE AND RIO GRANDE/CENTRAL
VALLEY CORRIDOR. THAT COUPLED WITH A SUBTLE INCREASE IN UPPER
LEVEL DYNAMICS DOWNSTREAM OF A CLOSED LOW FORECAST TO REACH NORTHERN
NEVADA LATE TODAY SHOULD PROMOTE A BETTER OVERALL CONVECTIVE
ENVIRONMENT.

STILL EXPECT A SIGNIFICANT PUSH OF DRY AIR INTO THE FOUR CORNERS LATE
TONIGHT OR MONDAY MORNING...SLOWLY SMEARING EASTWARD AS THE
CLOSED LOW OPENS UP AND PASSES WELL NORTH OF THE STATE MONDAY. BUT
LOOKING AT WATER VAPOR IMAGERY THE ECMWF MAY BE MORE CORRECT
KEEPING THE IMPACT OF THE DRIER AIR DELAYED AND LESS IMPACTFUL
THAN THE GFS GIVEN THE ROBUST NATURE OF THE MONSOON PLUME THAT IS
POISED TO ADVECT NORTHWARD THIS MORNING. PLUS THE CLOSED LOW OVER
CALIFORNIA IS LIFTING MORE NORTH CURRENTLY. PLANNING FOR A SHARP
WEST- EAST MID LEVEL MOISTURE GRADIENT SOMEWHERE OVER NWRN NM BY
TONIGHT OR EARLY MONDAY...WHICH COULD FOCUS SOME DECENT STORMS.

FOR TUE AND BEYOND...RIDGE ALOFT TO THE WEST OF NM TUESDAY WITH
DRIER MID-LEVEL AIR WORKING IN FROM NW TO SE. RIDGE TAKES ON A
POSITIVE TILT GOING INTO MID/LATE WEEK WITH HIGH OVER LOW OR REX
BLOCK SCENARIO OVER THE CENTRAL/SOUTHERN PLAINS STATES. THE ECMWF
IS FARTHER WEST WITH TRAPPED LOW...AND IS THEREFORE WETTER FOR
LATE WEEK. STAGNANT PATTERN WILL NOT LAST LONG...HOWEVER... AS
ANOTHER VERY DEEP TROUGH INDICATED INTO THE WEST COAST THIS
WEEKEND. MUCH UNCERTAINTY ON HOW PROGRESSIVE THE TROUGH WILL END
UP BUT POTENTIAL IMPACTS FOR OUR AREA MOST LIKELY SUN/MON OF NEXT
WEEK THOUGH CONFIDENCE LOWER THAN USUAL ON TIMING/DETAILS. KJ

&&

.FIRE WEATHER...
WORKING OUR WAY INTO A WETTER PERIOD OVER THE NEXT 48 HOURS...
PERHAPS A BIT LESS WEST CENTRAL AND NW...A LITTLE LONGER S AND E.
DEEP RICH MOISTURE CONTINUES ACROSS APPROXIMATELY THE SE THIRD TO
HALF OF THE FCST AREA...SOME OF WHICH HAS BEEN USHERED BACK TO THE
WEST AND NORTH SOME SINCE LATE SATURDAY. STILL LOOKING AT POTENTIAL
FOR SOME 15 TO 25 MPH SUSTAINED WINDS INTO MIDDAY BELOW CANYONS AND
LOWER PASSES INTO SOME SECTIONS OF THE RIO GRANDE VALLEY. GUSTS MAY
STILL REACH 25 TO 35 MPH AT TIMES THROUGH THE MORNING IN SOME
NORMALLY WINDIER SPOTS BELOW CANYONS. THIS AFTERNOON AND TONIGHT
WILL SEE THE MORE SIGNIFICANT UPTICK IN RAIN COVERAGE AND INTENSITY.
FROM THIS PERIOD THROUGH MONDAY FAIRLY WIDESPREAD WETTING RAINS ARE
EXPECTED AND THOSE AREAS THAT RECEIVED RAINFALL FROM ODILE WILL BE
MORE PRONE TO SEE FLOODING PROBLEMS...MOSTLY THE SOUTHERN PORTIONS
OF FIRE WEATHER ZONES 106 THROUGH 109. TEMPS WILL TREND DOWNWARD
TODAY...DUE TO INCREASE MOISTURE...RAINFALL AND CLOUD COVER. ALL BUT
ROUGHLY THE NW THIRD WILL BE NEAR OR BELOW NORMAL. VENTILATION WILL
ALSO TREND DOWNWARD SLIGHTLY FOR MOST AREAS.

AS AN UPPER LOW OPENS UP SOME AND HEADS EAST ACROSS THE ROCKIES TO
THE NORTH...THE BASE OF THE SYSTEM WILL BRUSH NORTHERN NM...
RESULTING IN A MORE WESTERLY FLOW ALOFT. THIS WILL USHER IN DRIER
AIR INTO THE NW QUARTER TO THIRD OF THE STATE MONDAY AND REDUCE
SHOWER AND STORMS CHANCES THERE. BUT REST OF THE AREA WILL REMAIN
QUITE ACTIVE WITH ANOTHER PRETTY HEALTHY CROP OF SHOWERS AND STORMS.
TEMPERATURES WILL REMAIN NEAR OR BELOW NORMAL WITH THE EAST THE MOST
BELOW THE NORM. VENTILATION TODAY WILL BE NEAR TO A LITTLE LESS THAN
WAS THE CASE SATURDAY FOR MAJORITY OF THE FCST AREA.

A DRYING TREND IS STILL LIKELY TUESDAY THROUGH THURSDAY AS AN UPPER
RIDGE BUILDS OVER ARIZONA. RESIDUAL MOISTURE ALONG AND EAST OF THE
CENTRAL MT CHAIN STILL MAY BE ENOUGH TO IGNITE A FEW SHOWERS AND
STORMS STORMS DURING THE AFTN AND EVE. SEVERAL FCST MODELS BRING
BACK SOME MODEST CHANCES OF SPOTTY RAINFALL WEST OF CENTRAL MTN
CHAIN AS EARLY AS THURSDAY AFTN...BUT CONFIDENCE FAIRLY LOW ON THAT
AS AM NOT SEEING QUITE ENOUGH MOISTURE TRANSPORT BACK INTO THOSE
AREAS BY THEN...NOT TO MENTION THAT WE ARE INTO LATE SEPT...WHEN
DAYTIME HEATING IS WEAKER THAN EARLIER IN THE SUMMER. LOOKING AT
JUST POOR TO FAIR VENTILATION ACROSS MOST ZONES MONDAY...BUT THE NW
AND FAR NORTH MAY STILL MANAGE GOOD VALUES. THOSE GOOD VALUES WILL
BE MAINLY ACROSS THE EAST TUESDAY...WHILE A BROADER AREA OF POOR TO
FAIR VENTILATION IS EXPECTED WEDNESDAY.

A DEEP TROUGH MOVING ACROSS THE WESTERN CONUS IS STILL FORECAST BY
EXTENDED MODELS AROUND THE FRIDAY THROUGH NEXT WEEKEND TIMEFRAME.
TIMING AND STRENGTH OF THE SYSTEM IS STILL IN SOME DOUBT...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS COULD BE IN THE PICTURE. 43

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES...
NMZ508-509-520-523>526-533>540.

&&
Hazardous weather outlook, Sep 21, 4:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT SUN SEP 21 2014

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG WILL BE ENCOUNTERED NEAR AND EAST OF THE CENTRAL
MOUNTAIN CHAIN EARLY THIS MORNING. IMPACTED AREAS INCLUDE BUT ARE
NOT LIMITED TO LAS VEGAS...MORIARTY....EDGEWOOD...CLINES CORNERS...
TUCUMCARI...CLOVIS...ROSWELL AND RUIDOSO. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE ALSO EXPECTED TODAY THROUGH THE OVERNIGHT. STORM
MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY
LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY FOR AREAS
THAT HAVE RECENTLY RECEIVED HEAVY RAIN AS WELL AS OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO
2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY...FOCUSED
FROM SOUTHWEST TO NORTHEAST NEW MEXICO AS WELL AS AREAS EAST OF
THE CENTRAL MOUNTAIN CHAIN. RAINFALL COULD BECOME HEAVY AT TIMES
WITH THE POTENTIAL FOR AT LEAST LOCALIZED FLASH FLOODING. A FEW STORMS
MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH AREAWIDE.
FEWER STORMS AND A DRIER PATTERN WILL TAKE HOLD BY TUESDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...HAIL AND ANY
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

41

The radar

The Cannon AFB radar (KFDX), 26 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Quay

When
September 21, 12:00 PM MST to 3:25 PM MST
Where
Quay County, 1 mi N of House
Reported by
COOP Observer
Coordinates
34.664, -103.900

COOP Observer recorded 3 inches of rain.

Heavy Rain, Quay

When
September 21, 12:00 PM MST to 5:25 PM MST
Where
Quay County, 1 mi W of House
Reported by
Mesonet
Coordinates
34.650, -103.918

Schoolnet site recorded 3.60 inches of rain.

Flash Flood, Lincoln

When
September 21, 12:30 PM MST to 11:30 PM MST
Where
Lincoln County, 0.88 mi NNE of Capitan to 4.72 mi ENE of Riverside
Cause
Heavy Rain / Tropical System
Property damage
$130,000
Reported by
Emergency Manager
Coordinates
33.552, -105.585

Flooding was reported on State Road 246 at mile markers 4,27-29, and 55-56. Pavement was damaged at mile marker 29. The highway was closed from Capitan to Roswell.

Funnel Cloud, Chaves

When
September 21, 1:30 PM MST to 1:35 PM MST
Where
Chaves County, Lake Arthur
Reported by
Public
Coordinates
33.000, -104.370

Video of a funnel cloud in Lake Arthur was posted to social media via the public.

Flash Flood, Chaves

When
September 21, 2:15 PM MST to 6:15 PM MST
Where
Chaves County, 8.45 mi S of Lake Arthur to 8.53 mi SSW of Lake Arthur
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
32.880, -104.397

Emergency Manger reported that a motorcyclist was rescued in deep water just off of Highway 285 at Lake Arthur. NM 2 was also closed for multiple hours by the State Police due to standing water on the road.

Flash Flood, Colfax

When
September 21, 8:20 PM MST to 11:20 PM MST
Where
Colfax County, 0.53 mi S of Cimarron to 1.09 mi E of Cimarron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.502, -104.908

Emergency manager reporting that people were displaced from homes in Cimarron as heavy rains led creeks to overflow. Water was also reported in some homes. The village sustained extensive damage to roads from over 5 inches of rain and creek overflowing.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537283, 537284, 537282, 537271, 537268, 537265.